California, 2007

Heat in California, September 1, 2007

September 1, 2007 · NWS STO · 3 events in 2 counties and zones

A stagnant high pressure system overhead combined with a diminished delta breeze allowed overnight temperatures to remain unusually warm, setting or tying record daily high minimum temperatures in the southern Sacramento and northern San Joaquin Valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A stagnant high pressure system overhead combined with a diminished delta breeze allowed overnight temperatures to remain unusually warm, setting or tying record daily high minimum temperatures in the southern Sacramento and northern San Joaquin Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 31, 8:15 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 8:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 PM PDT FRI AUG 31 2007

.DISCUSSION...
RADAR SHOWS EVENING CONVECTION OVER SHASTA COUNTY HAS ENDED WITH
JUST SOME LINGERING MID LEVEL CLOUDS IN THAT AREA. SKIES ARE
CLEARING ELSEWHERE. WATER VAPOR SHOWS DRIER...MORE STABLE
SOUTHWESTERLY FLOW OVER THE REGION. TEMPERATURES ARE 4-5 DEGREES
COOLER THIS EVENING AROUND SACRAMENTO AS DELTA BREEZE PICKS UP WITH
A SFO-SAC GRADIENT AROUND 3 MB. OVERNIGHT LOWS SHOULD BE SLIGHTLY
MORE COMFORTABLE OVERALL. HIGHS ON SATURDAY WILL BE A BE SIMILAR TO
TODAY AND PERHAPS A LITTLE WARMER AS 850 MB TEMPERATURES ARE A BIT
HIGHER WITH GREATER 1000-500 MB THICKNESS. OVERALL...FORECAST LOOKS
ON TRACK WITH NO MAJOR CHANGES MADE.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER NIGHT INTO SATURDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 31, 4:38 AM PST, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
538 AM PDT FRI AUG 31 2007

CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
538 AM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHERN MOUNTAINS AND NORTHERN SACRAMENTO VALLEY BEGINNING BY LATE
THIS MORNING AND CONTINUING THROUGH THE AFTERNOON. LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS ACROSS THE NORTHERN
MOUNTAINS THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

3 heat. Local standard time, as filed.

Heat, Northern San Joaquin Valley

When
September 1, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The low temperature at Modesto only dropped to a very warm 75 degrees, which broke the previous high minimum daily record of 72 degrees set in 1998.

Heat, Southern Sacramento Valley

When
September 1, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
Official NWS Observations

The high minimum temperature daily record of 71 degrees was tied at downtown Sacramento. This record was originally set in 1998.

Heat, Southern Sacramento Valley

When
September 1, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

The high minimum temperature daily record of 66 degrees at Sacramento Executive Airport was tied. The record was previously set in 2000.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53096, 53100, 53102.